News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Miscellaneous Cardiology Topics

Question: Isolated and full body numbness


 knecht - Sun Sep 16, 2007 11:59 am

Hello,

My mother is 82, and has always had great health. The past couple of months she has been in and out of the hospital with numbness in a hand and arm, or in her face. They've done test after test; EKGs, MRIs, persantine cardiolyte, etc., testing for stroke and heart issues, and all tests came back negative, but she continued to feel extremely weak with numbness. The only medication she's been taking, besides estrogen, is for high blood pressure, and she's had no problem with these meds for years. After a couple of hospital visits, they took her off a new med they had just given her (before the hospital visits) for high blood pressure: Norvasc. For whatever reason, she started doing somewhat better, slowly rebuilding her strength over a couple of weeks. Then her doc wanted to put in an internal loop recorder, to see if she'll need a pacemaker. This procedure occurred Friday, and immediately she became numb over her whole body. She can move, but barely even walk. The doc is telling us that her numbness can't be from the recorder, but it came back right in full force, all over her body, just after the recorder was put in. None of the docs she has seen can tell us why she is going numb (sometimes in isolated areas, sometimes all over her body). Could this be a neurological problem? Or is there some other specialist we should get her in to see? She is basically immobilized and no one can give us any help. Thank you!
 knecht - Sun Sep 16, 2007 2:57 pm

I forgot to mention that my mother's numbness has consistently been on her left side: left arm and hand at first, then entire left side head to toe. But they have completely ruled out stroke.
 John Kenyon, CNA - Thu Jul 24, 2008 9:44 pm

User avatar Hello knecht -

Well, when I read about the discontinuing of Norvasc I thought maybe we were onto something, as that drug has a history of causing odd problems, but of course not unilateral numbness. Then with the numbness returning with the insertion of the loop recorder I became more frustrated, because there truly is no understandable relation between the monitor and the full-body numbness. There should be no earthly connection. The only one I can think of is that it may have triggered some sort of rejection response by the body, but that's really a stretch.

This leaves us with two basic areas to explore: either 1) your mom has a very exotic neurological problem that has not yet been diagnosed because it is so unusual (as in some sort of rare, obscure polyneuritis) or it is perhaps a conversion disorder, which is an literal conversion of painful emotions into an acceptable physical symptom. The symptoms, therefore, are very real, but are not amenable to the usual medical approaches and the cause will not show up via medical tests. I strongly suspect this to be the case with your mom, although there is no way to know for certain without taking a pscyhotherapeutic approach while continuing to follow her for some clue as to a possible neurological problem. Sometimes a good psychotherapist can reach the mental source of the problem with a sudden resolution.

Not knowing much at all about your mom's medical or emotional history it's hard to guess more. I hope by now this has been solved. Please follow up with us here. Good luck to you and I hope your mom is doing better.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here